We propose that the episodes of bilateral simultaneous altitudinal field defects and resultant bilateral optic disc oedema with associated left optic neuropathy may be the result of arterial vasospasm induced by 5-FU in the short posterior ciliary arteries. 5-FU has been proven to initiate arterial vasospasm, with both animal and human studies that have demonstrated a dose response relationship that abates with cessation of drug administration [4, 10]. Imaging studies have demonstrated that this vasospasm is not specific to the coronary vasculature and has been shown to be present within peripheral arteries. Ultrasound evidence exists that demonstrates the occurrence of arterial vasospasm in the brachial arteries following administration of 5-FU [11, 12]. Furthermore, 5-FU has been shown in vitro to induce vasoconstriction of vascular smooth muscle cells via activation of protein C, which resolves with administration of protein kinase inhibitors . This highlights a biological plausibility to our case. Moreover, the episodes of inferior altitudinal field defects occurred in conjunction with the 5-FU infusion, reflecting a close temporal relationship between drug delivery and the development of symptoms that also disappeared with cessation of the infusion. These symptoms of altitudinal field defects recurred with subsequent cycles of reinfusion ultimately resulting in sufficient ischaemia to produce infarction in the form of a non-arteritic anterior ischaemic optic neuropathy (NAION). Upon cessation of the chemotherapy the symptoms of intermittent altitudinal field defects (in the right eye) settled and there was no progression of the ischaemic optic neuropathy (in the left eye).
We believe that given the absence of: (1) atherosclerotic risk factors; (2) a holter monitor showing sinus rhythm; and (3) duplex carotid ultrasound revealing no evidence of atherosclerotic disease, that an embolic source is unlikely. In addition, a vasculitic cause (i.e. Giant Cell Arteritis) is also less plausible because of a normal ESR, CRP, no history consistent with temporal arteritis, and failure to progress despite the absence of corticosteroid treatment. It is also considered highly improbable that individual emboli could be disseminated to both short posterior ciliary arteries on the right and left eye, at exactly the same time on multiple occasions over a period of three cycles of chemotherapy. It is not possible to prove from a single case that 5-FU causes short posterior ciliary artery vasospasm and ultimately NAION. However, given the biological plausibility of the mechanism and the close temporal association, we are of the opinion this should at least be considered. Delval and Klastersky  discount an ischaemic or vascular cause to 5-FU’s mechanism of optic neuropathy, based on the absence of an altitudinal field defect, flame-shaped haemorrhages of the disc, history of diabetes or hypertension, or evidence for cardioembolic disease in their patient. Given the absence of these risk factors (i.e. atherosclerotic, cardioembolic), the vasospastic properties of 5-FU should be considered as the primary mechanism for the apparent vascular related visual field defects experienced by our patient. Furthermore, whilst oxaliplatin is known to cause peripheral neuropathy, and reports are present in previous literature for its potential association with optic neuropathy [13, 14], the vascular nature of our patients visual obscurations are not consistent with a primary axonal mechanism as postulated for with oxaliplatin. Finally, leucovorin is given to potentiate the effects of 5-FU in FOLFOX chemotherapy.
5-FU has been reported as a possible cause of optic neuropathy in the past [5–8]. It is proposed that the transient visual disturbance experienced with 5-FU infusion treatment is in fact a result of short-posterior ciliary artery vasospasm, which further results in transient episodes of ischaemia to the optic nerve. These patients may never come to the attention of ophthalmologists as the disturbances are generally thought of as transient, with no long lasting effects. Our case may represent an individual who experienced these transient visual disturbances and whose arterial vasospasm may have been more severe than usually encountered to result in permanent ischaemia and necrotic tissue damage to the optic nerve head. We believe that all patients undertaking FOLFOX chemotherapy who experience visual disturbances should be examined by an ophthalmologist to determine the exact nature of these disturbances and to further investigate and interpret evidence to identify a potential cause.